Citations 0
December 6, 2000

Adverse Effects Associated With Use of Nevirapine in HIV Postexposure Prophylaxis for 2 Health Care Workers

Author Affiliations

Stephen J.LurieMD, PhD, Senior EditorIndividualAuthorPhil B.FontanarosaMD, Executive Deputy EditorIndividualAuthor


Copyright 2000 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2000

JAMA. 2000;284(21):2722-2723. doi:10.1001/jama.284.21.2717

To the Editor: Guidelines for HIV (human immunodeficiency virus) postexposure prophylaxis (PEP) recommend administration of zidovudine and lamivudine with inclusion of a protease inhibitor if there is an increased risk of HIV transmission or if resistance to zidovudine and lamivudine is suspected.1 The guidelines do not recommend the routine use of nonnucleoside reverse transcriptase inhibitors (NNRTIs), but allow for their use with expert consultation. A severe hypersensitivity reaction is a known complication of nevirapine and can present as a fulminant hepatitis,2 or as a systemic syndrome with predominant cutaneous manifestations referred to as hypersensitivity syndrome (HSS) or drug rash with eosinophilia and systemic symptoms.3 We report a case of a severe systemic reaction with rash in a health care worker shortly after administration of a nevirapine-containing PEP regimen.

First Page Preview View Large
First page PDF preview
First page PDF preview